iCliniq logo

Ask a Doctor Online Now

HomeAnswersHematologyhigh platelet countCan a high platelet count cause a blood clot or stroke?

Will high platelet count cause a blood clot or stroke?

Share
Will high platelet count cause a blood clot or stroke?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At November 14, 2017
Reviewed AtFebruary 16, 2024

Patient's Query

Hello doctor,

My mother has high WBC count of 15,000, platelet count of 5,40,000, and hemoglobin at 11.2. Her ESR is 86, and CRP is also similar. She has a fever, which rises in the evening to 101. Can you please tell me what this denotes? Also, will the high platelet count cause a danger for a blood clot or stroke? Currently, she is taking Mesacol 800 mg, VSL#3, Amodep-AT for blood pressure, and Thyronorm for thyroid.

Hi,

Welcome to icliniq.com.

High platelet count will not lead to thrombosis in the body. Do not worry about that. High platelet is because of reactive thrombocytosis, and that can occur in bleeding, anemia, infection, inflammation, etc.

You have an ulcer in the colon, and it seems to be ulcerative colitis, for which, you have been prescribed Mesacol (Mesalamine). So, biopsy has to be taken from ulcer to rule out the exact cause. This inflammatory bowel disease is leading to high ESR (erythrocyte sedimentation rate), CRP (C-reactive protein), and high leukocyte count in your case.

Specific treatment should be given as per the cause. Also, investigate with a stool culture. Take treatment only after consulting a gastroenterologist.

I hope this will help you. Take care.

Patient's Query

Thank you doctor,

The medicines were prescribed by a gastroenterologist only. What does one investigate with stool culture? Could you kindly elaborate the sentence 'biopsy should be taken from the ulcer to rule out the exact cause'? Thanks again.

Hi,

Welcome back to icliniq.com.

It is good that you have consulted a gastroenterologist for your condition.

The drug Mesacol is used in ulcerative colitis. Ulcerative colitis is idiopathic inflammatory bowel disease, and biopsy is beneficial for that. There are many causes for ulcerative colon lesion. I suggest you undergo biopsy, were only 0.2 to 0.3 inches tissue is removed during colonoscopy. This tissue is sent for histopathology examination.

So, by histopathological examination, any inflammation, infection, ulcerative colitis, or malignancy, can be ruled out. Here, the chances of malignancy are very nil, so do not worry.

By stool culture, the specific organism can be identified causing diarrhea, and accordingly medication for that can be suggested as per the culture report.

Take care. I hope your concern is solved. You can discuss all this with your gastroenterologist, and then let your gastroenterologist decide whether a biopsy is needed or not.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Goswami Parth Rajendragiri
Dr. Goswami Parth Rajendragiri

Pathology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Hematology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy